Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 116, NWS Topeka, KS

May 13, 2016Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2016, 4:44 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 4:44 PM CDT (21:44 UTC)
Expired
May 13, 2016, 5:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:14 PM CDTTSTM WND GST 604 N Ottawa, KS
May 13, 5:14 PM CDTHAIL 14 Nne Ottawa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS53 KTOP 132144
SVRTOP
KSC045-059-139-132230-
/O.NEW.KTOP.SV.W.0116.160513T2144Z-160513T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OVERBROOK...
  MOVING SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED 4 INCH DIAMETER TREE
           LIMBS DOWN IN CARBONDALE AT 435 PM. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...BALDWIN CITY...WELLSVILLE...CENTROPOLIS...POMONA...LONE STAR...
  PRINCETON...GLOBE AND POMONA LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9507 3860 9507 3843 9525 3868 9563
      3889 9536 3874 9506 3870 9506
TIME...MOT...LOC 2143Z 302DEG 36KT 3880 9554 

HAIL...1.00IN
WIND...70MPH
 
$$

SANDERS
3 follow-up statements
170 
WWUS53 KTOP 132205
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT FRI MAY 13 2016

KSC139-132215-
/O.CAN.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
OSAGE-
505 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3843 9525 3860 9551 3867 9551 3883 9535
      3869 9507 3860 9507
TIME...MOT...LOC 2205Z 302DEG 36KT 3868 9530 

$$

KSC045-059-132230-
/O.CON.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-DOUGLAS-
505 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR FRANKLIN AND SOUTH CENTRAL DOUGLAS COUNTIES...

AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTROPOLIS...
MOVING SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
OTTAWA...CENTROPOLIS...POMONA AND PRINCETON. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3843 9525 3860 9551 3867 9551 3883 9535
      3869 9507 3860 9507
TIME...MOT...LOC 2205Z 302DEG 36KT 3868 9530 

HAIL...1.00IN
WIND...70MPH
 
$$

SANDERS
757 
WWUS53 KTOP 132215
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT FRI MAY 13 2016

KSC045-132224-
/O.CAN.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
DOUGLAS-
515 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
      3860 9507
TIME...MOT...LOC 2214Z 302DEG 36KT 3863 9519 

$$

KSC059-132230-
/O.CON.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-
515 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL FRANKLIN COUNTY...

AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTAWA...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS QUARTER SIZED HAIL AND 60 MPH
         WIND GUSTS 2 MILES NORTH OF OTTAWA. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
OTTAWA AND PRINCETON. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
      3860 9507
TIME...MOT...LOC 2214Z 302DEG 36KT 3863 9519 

HAIL...1.00IN
WIND...70MPH
 
$$

SANDERS
341 
WWUS53 KTOP 132226
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI MAY 13 2016

KSC059-132236-
/O.EXP.KTOP.SV.W.0116.000000T0000Z-160513T2230Z/
FRANKLIN-
526 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY WILL
EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3843 9525 3861 9544 3874 9528 3869 9507
      3860 9507
TIME...MOT...LOC 2224Z 302DEG 36KT 3863 9519 

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 1:59 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
159 PM CDT FRI MAY 13 2016

.SHORT TERM...(This Evening through Saturday)
Issued at 154 PM CDT FRI MAY 13 2016

Pre-frontal thunderstorm activity will continue to push east
through mid-afternoon. Some of this pre-frontal activity still
maintains some potential for severe hail, although the better
potential may be a bit later this afternoon along the incoming
strong cold front.

Storms will form along a cold front passing through the area this
afternoon and evening. The models have been fairly consistent with
the timing of the front, which will be the focus for the storms.
Expected surface based development around 2 to 3 pm this
afternoon across northern KS. Ahead of the front a few elevated
showers and storms have formed and will move east across the area.
These may be capable of producing hail and isolated wind, but the
coverage is very uncertain although should remain isolated. More
widely scattered storms will be present along the front. The
models have been overestimating the dew points, which are
currently in the lower 50s. There is a chance they may increase to
the mid 50s in the next few hours. Given these dew points the
mlcape should reach 1000 to 1500 j/kg. The deep layer shear is
around 40 to 50 kts and should be sufficient to support some
severe storms. Soundings show mainly a straight line hodographs
with slight curvature in the lowest levels. Therefore expect that
left and right moving storms will be possible if able to rotate
aloft. Soundings would suggest a high storm base given they are
overestimating the dew points. The main threat will be large hail
and damaging wind with a very low tornado threat. Several of the
high res models have highlighted decent max updraft helicity
swaths, and max 10 m wind gusts approaching severe limits moving
across most of the area with these storms. Storms will be moving
southeast at 30 to 40 kts therefore do not expect any flooding.
Expect most of the storms will weaken and move out of the forecast
area by 7 pm this evening.

.LONG TERM...(Saturday Night through Friday)
Issued at 154 PM CDT FRI MAY 13 2016

On Saturday, a weak upper wave and upper level frontogenesis will
provide lift in the mid and upper levels across parts of the area.
This will induce mid-level saturation and cloud cover, and will try
to produce light precipitation. However, very dry air below the
cloud layer should be quite effective in evaporation so have reduced
pops and included mention of sprinkles across parts of the area on
Saturday. Clouds and plenty of cold advection will keep temperatures
much cooler and a persistent north breeze will add to the cool
feeling conditions. Highs are likely to top out in the upper 50s to
around 60.

Skies are likely to clear out in the northeast Saturday night but
additional clouds will build in from the southwest over time as
elevated moisture advects into the area ahead of the next incoming
wave. This should allow temperatures to become quite chilly by
Sunday morning especially in low lying areas of northeast KS where
upper 30s are possible. The chilly start and incoming clouds will
make for quite a cool day on sunday. Have reduced pops on Sunday
during the day as dry air should hold strong and the better lift
seems to delay until Sunday night. By Sunday night the better lift
and moisture will make it into the area with increasing rain chances
through the night and much better chances into Monday. CAPE is
limited through this period and expect thunder to hold off for the
most part although one or two storms are possible.

Little change to the later portions of the forecast period given
incoming severe weather potential this afternoon, but will see
additional chances for rain and perhaps some thunderstorms through
the long term as the slow moving southwest trough makes its way
across the forecast area over a multi-day period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1221 PM CDT FRI MAY 13 2016

A line of scattered storms will move through the taf sites. There
is a chance of brief MVFR conditions within the individual storms.
Confidence of a particular storm hitting the site is moderate
therefore have added the tempo group. Large hail and damaging
winds will be possible with these storms. VFR conditions and a
wind shift is expected after the front moves through.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, May 13, 11:39 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT FRI MAY 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-141645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1139 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MOST OF
THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WILL BETWEEN 1 PM AND
9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO MINNEAPOLIS.
THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 13, 4:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             5 SE PAXICO             39.02N 96.09W
05/13/2016  E0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

KSANDERS
Local storm report, May 13, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             4 E AUBURN              38.91N 95.74W
05/13/2016  E1.00 INCH       SHAWNEE            KS   PUBLIC

&&

BB
Local storm report, May 13, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             4 NNW CARBONDALE        38.87N 95.73W
05/13/2016  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

KSANDERS
Local storm report, May 13, 4:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     CARBONDALE              38.82N 95.69W
05/13/2016                   OSAGE              KS   EMERGENCY MNGR

            4 INCH DIAMETER LIMBS BROKEN

&&

KSANDERS
Local storm report, May 13, 4:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     3 N CARBONDALE          38.86N 95.70W
05/13/2016  E60 MPH          OSAGE              KS   PUBLIC

            OCCURRED WITH QUARTER SIZE HAIL.

&&

BB
Local storm report, May 13, 4:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 SW RICHLAND           38.86N 95.58W
05/13/2016  E0.75 INCH       OSAGE              KS   TRAINED SPOTTER

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:13 AM CDTSevere Thunderstorm WarningTOPRepublic36 min
May 13, 11:40 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningTOPWashington47 min
May 13, 12:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington25 min
May 13, 1:04 PM CDTSpecial Weather StatementTOPPottawatomie, Riley26 min
May 13, 1:29 PM CDTSpecial Weather StatementTOPJackson, Pottawatomie31 min
May 13, 2:10 PM CDTSpecial Weather StatementTOPShawnee35 min
May 13, 2:42 PM CDTSpecial Weather StatementTOPShawnee33 min
May 13, 3:06 PM CDTSpecial Weather StatementTOPPottawatomie24 min
May 13, 3:28 PM CDTSpecial Weather StatementTOPJackson32 min
May 13, 3:53 PM CDTSpecial Weather StatementTOPShawnee52 min
May 13, 4:00 PM CDTSevere Thunderstorm WarningTOPLyon, Morris24 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee, Wabaunsee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.